SYNCOPE/ SYNCOPAL EPISODE/ FAINTING/ PRESYNCOPE
Syncope is an abrupt, transient loss of consciousness with an associated loss of postural tone that is followed by a rapid recovery. Syncope is a symptom which results from a sudden decrease in cerebral blood flow. Although most cases are the result of a benign etiology, some cases may signal a potentially fatal underlying etiology. It is imperative to determine if the patient suffers from syncope or some other symptom (drop attacks or seizures) which may temporarily result in an unconscious state. An excessive unguided workup is generally unnecessary in most cases of syncope, and a “shot gun approach” should be avoid to minimize expenses and unneeded testing. In fact, after extensive testing many cases of syncope (approximately 45%) remain undiagnosed or incorrectly diagnosed. This is comforting because most cases of undiagnosed syncope are benign. Common, benign etiologies include vasovagal (neurocardiogenic) syncope, medication side effect, and orthostatic hypotension. Neurocardiogenic or vasovagal syncope results when decreased ventricular volume causes a paradoxical response characterized by vasodilation and relative bradycardia. Neurologic causes are uncommon; therefore, the impulse to order an in-depth neurologic work up (neuroimaging, EEG, lumbar puncture, etc.) should be suppressed unless there are focal neurologic deficits which dictate the need for further evaluation. Syncope is not a symptom of carotid artery ischemia unless there is associated vertebral artery disease.
Syncope is divided into three categories: cardiovascular, noncardiovascular, and unknown. Cardiovascular syncope (includes ischemic disease, structural disease, and arrythmias) is associated with a 20-30% mortality in the first two years; therefore, the major task in evaluating patients initially is to decide if the syncope is associated with a cardiovascular etiology and thus is potentially lethal. The age of the patient plus a thorough history and physical examination are of critical importance in the initial evaluation. Young patients (less than 40 years of age) generally are at low risk for cardiovascular disease and most likely have a benign underlying etiology, although long QT syndrome, hypertrophic cardiomyopathy, aortic stenosis (consider this in patients with exercise induced syncope) and Wolff-Parkinson-White syndrome are potential etiologies in this age group. Syncope that is preceded by nausea, vomiting, diaphoresis, yawning, warmth, pallor, or a feeling of doom is often secondary to a neurocardiogenic cause. Middle-aged patients (40-65 years old) may be at risk for a cardiovascular cause of syncope, and should be evaluated as dictated by their associated symptoms, cardiac risk factors, and physical findings. In the elderly population (greater than 65 years old), cardiovascular disease and orthostatic hypotension are common. Elderly patients are also often on polypharmacy, and drug side effect should always be strongly considered before proceeding with an extensive evaluation. Medications associated with syncope include alpha-adrenergic blockers, nitrates, diuretics, beta-blockers, digoxin, calcium channel blockers, clonidine, reserpine, methyldopa, tricyclic antidepressants, quinidine, procainamide, amiodarone, and ACEIs. Also, since elderly patients are more prone to serious morbidity and mortality if they should suffer a broken hip, they should be counseled regarding fall precautions in the event of a presyncopal episode (syncope is often sudden and unexpected so patients may not be able to protect themselves during an actual syncopal event).
Patients should be questioned concerning their personal cardiac risk factors (prior arterial disease, hypertension, hypercholesterolemia, diabetes mellitus, tobacco abuse history, and a family history of heart disease) and symptoms of heart disease (angina, orthopnea, pedal edema, dyspnea on exertion) or peripheral vascular disease (claudication or rest pain). Patients who have signs or symptoms of ischemic heart disease or left ventricular dysfunction should be aggressively evaluated as inpatients since they have a high risk of having a malignant ventricular arrhythmia. Special patient populations may require consideration of specific conditions such as prosthetic valve dysfunction in patients with artificial heart valves, pacemaker malfunction in patients with permanent pacemakers, and ventricular arrhythmias in patients with implantable defibrillators. All other patients who appear stable can be discharged after their initial evaluation (physical exam with special attention to the cardiovascular system, orthostatic vital signs, carotid sinus massage if not contraindicated, electrolyte and glucose testing along with a CBC) with appropriate testing conducted as an outpatient. In women of childbearing age, a pregnancy test is always prudent. Syncope related to bodily functions such as micturition syncope, defecation syncope, cough syncope (seen in middle aged male COPD patients who consume ethanol regularly), and swallow syncope (associated with esophageal or cardiac pathology) have been well described.
When the ECG reveals complete heart block or type II second degree block (PR intervals are constant with intermittent nonconducted P waves), a pacemaker is indicated. Bundle branch blocks noted on the initial ECG are associated with an increased incidence of underlying organic heart disease especially monomorphic vetricular tachycardia (may be detected on electophysiologic testing) and intermittent AV block. The finding of a delta wave (an early upstroke noted before the QRS complex), a short PR interval, and a wide QRS are indicative of Wolff-Parkinson-White syndrome. A long QT interval should suggest the possibility of torsades de pointes.
If after the initial evaluation a cardiovascular source is still suspected but unproven, further testing should be based on the symptoms and suspected etiologies. Neurologic tests (neuroimaging or EEG) are generally not helpful and should be avoided unless neurologic deficits are present. Imaging of the carotids is also often unrewarding. If a transient arrhythmia is suspected, a continuous-loop event recorder will be helpful. If a structural problem (valvular disease or impaired left ventricular function) is suspected, then echocardiography will prove useful. If underlying coronary artery disease is suspected, stress testing, electron beam CT scanning or coronary angiography may be employed in the work up. Electrophysiologic testing should be considered in patients with suspected cardiac syncope in whom no specific etiology has been determined after the above evaluation. If a neurocardiogenic etiology is suspected then tilt-table testing with or without isoproterenol would be more appropriate.
Patients with neurocardiogenic syncope should be counseled to increase blood volume through liberal salt and fluid intake. If dietary measure alone are ineffective, potential therapies include beta-adrenergic blockers, anticholinergic agents (ie transdermal scopolamine), methylxanthines, disopyramide, or pacing.